Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 4, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 17, 2005, 11:29 AM MDT for Granite County, Powell County, Montana. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2005, 11:29 AM MDT (17:29 UTC)
- Expired
- Jun 17, 2005, 12:16 PM MDT
- In force
- 47 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
Counties Granite County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 59 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 12:00 PM MDT | HAIL 0.25 | Ovando, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 5.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 171729
SVRMSO
MTC039-077-171815-
/O.NEW.KMSO.SV.W.0004.050617T1729Z-050617T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1129 AM MDT FRI JUN 17 2005
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GRANITE COUNTY IN WEST CENTRAL MONTANA
WESTERN POWELL COUNTY IN WEST CENTRAL MONTANA
* UNTIL 1215 PM MDT(1115 AM PDT)
* AT 1127 AM MDT(1027 AM PDT)...WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM 19 MILES SOUTH OF OVANDO...OR ABOUT 8 MILES NORTHWEST
OF DRUMMOND...MOVING NORTH AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OVANDO BY NOON MDT(1100 AM PDT)
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS IN
EXCESS OF 55 MPH ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND
HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.
LAT...LON 4715 11305 4703 11305 4702 11307 4669 11312
4670 11337 4682 11337 4684 11329 4717 11330
4718 11334 4728 11332
$$2 follow-up statements
000
WWUS55 KMSO 171750
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1150 AM MDT FRI JUN 17 2005
MTC039-171800-
/O.CAN.KMSO.SV.W.0004.000000T0000Z-050617T1815Z/
GRANITE-
1150 AM MDT FRI JUN 17 2005
...THE SEVERE THUNDERSTORM WARNING FOR GRANITE COUNTY IS CANCELLED...
LAT...LON 4715 11305 4673 11312 4673 11318 4677 11318
4682 11325 4681 11327 4682 11329 4712 11327
4720 11332 4728 11330
$$
MTC077-171815-
/O.CON.KMSO.SV.W.0004.000000T0000Z-050617T1815Z/
POWELL-
1150 AM MDT FRI JUN 17 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 PM MDT(1115 AM
PDT) FOR WESTERN POWELL COUNTY...
AT 1144 AM MDT(1044 AM PDT)...A SEVERE THUNDERSTORM WAS REPORTED.
NEAR OVANDO...OR ABOUT 20 MILES NORTH OF DRUMMOND...MOVING NORTH AT
40 MPH. THIS STORM HAS A HISTORY OF PRODUCING 3/4 TO 1 INCH DIAMETER
HAIL.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CENTRAL POWELL COUNTY AT NOON MDT(1100 AM PDT)
LAT...LON 4715 11305 4673 11312 4673 11318 4677 11318
4682 11325 4681 11327 4682 11329 4712 11327
4720 11332 4728 11330
$$000
WWUS55 KMSO 171816
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1216 PM MDT FRI JUN 17 2005
MTC077-171826-
/O.EXP.KMSO.SV.W.0004.000000T0000Z-050617T1815Z/
POWELL-
1216 PM MDT FRI JUN 17 2005
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN POWELL COUNTY EXPIRED
AT 1215 PM MDT(1115 AM PDT)...
LAT...LON 4715 11305 4673 11312 4673 11318 4677 11318
4682 11325 4681 11327 4682 11329 4712 11327
4720 11332 4728 11330
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:14 AM MDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 17, 9:14 AM MDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 914 AM MDT FRI JUN 17 2005 .UPDATE...A VERY MOIST FRONTAL SYSTEM IS MOVING ACROSS NORTH CENTRAL IDAHO AND WESTERN MONTANA TODAY. THE MAIN WEATHER CONCERN WILL BE LOCAL HEAVY RAIN...POSSIBLY ISOLATED AREAS OF URBAN FLOODING/PONDING OF WATER. NORTHWEST MONTANA SHOULD RECEIVE THE HEAVIEST AMOUNTS OF RAIN DUE ITS RELATIVE POSITION TO THE APPROACHING WEATHER SYSTEM AND RESULTANT ENERGY AND MOISTURE. FORECASTS HAVE BEEN UPDATED TO REFLECT THE LOCAL HEAVY RAIN WITH SHOWERS. WEAK HIGH PRESSURE RETURNS TONIGHT. && .AVIATION...A VERY MOIST FRONTAL SYSTEM IS MOVING ACROSS THE REGION AND WILL PRODUCE WIDESPREAD SHOWER ACTIVITY WITH MOUNTAIN OBSCURATIONS...ESPECIALLY CLEARWATERS...BITTEROOTS AND MOUNTAINS OF NORTHWEST MONTANA. && .PREV DISCUSSION... SHORT TERM...TODAY THROUGH SUNDAY...BIG CONCERN TODAY WILL BE THE WIDESPREAD AREA OF PRECIPITATION MOVING FROM SOUTH TO NORTH ACROSS THE CLEARWATER MOUNTAINS THEN INTO PARTS OF WEST CENTRAL AND MOST OF NORTHWEST MONTANA. QUITE A BIT OF PRECIPITATION IS EXPECTED IN CENTRAL IDAHO THROUGH NORTHWEST MONTANA THROUGHOUT THE DAY. 12 HOUR AMOUNTS OVER .5 INCHES WITH LOCALLY HIGHER AMOUNTS IN NORTHWEST MONTANA ARE POSSIBLE. FLOODING IS NOT A CONCERN AT THIS TIME AS THE PRECIPITATION WILL OCCUR OVER A LONG PERIOD OF TIME...AROUND 10-12 HOURS. THE SITUATION SHOULD BE MONITORED FOR POSSIBLE DEVELOPMENT. MOST PRECIPITATION WILL FALL FROM THE EARLY MORNING HOURS THROUGH MID AFTERNOON BEFORE STARTING TO TAPER OFF. THE ATMOSPHERE IS STILL SOMEWHAT UNSTABLE...THUS EMBEDDED ISOLATED THUNDERSTORMS ARE POSSIBLE. TEMPERATURES WILL BE AROUND 5 DEGREES COOLER FROM THURSDAY DUE TO WIDESPREAD CLOUDS AND RAIN. SATURDAY AND SUNDAY WILL SEE A CONTINUED SOUTHWEST FLOW ALOFT AND RIDGING AT THE SURFACE. THIS WILL HELP TO LESSEN THE PRECIPITATION CHANCES THIS WEEKEND. SOME AFTERNOON AND EARLY EVENING ISOLATED SHOWERS AND THUNDERSTORMS...MAINLY OVER THE CLEARWATER MOUNTAINS AND MOUNTAINS OF WEST CENTRAL MONTANA. TEMPERATURES WILL RETURN TO SEASONAL NORMALS IN THE MID 70S FOR HIGHS BY SUNDAY. LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...THE UPPER FLOW BACKS INTO A MORE RIDGE LIKE PATTERN AS ONE LOW SYSTEM RACES EAST THROUGH CENTRAL CANADA AND THE RESIDENT LOW OFF THE WEST COAST STAYS PUT. THE WEST COAST LOW SYSTEM WILL CONTINUE TO PUMP WARMER UNSTABLE AIR INTO THE REGION FROM THE SOUTH MONDAY AND TUESDAY. ALONG WITH THIS WARMING THE AIR MASS WILL DRY OVERALL WITH DECREASING POP TRENDS LIKELY. LATE DAY CONVECTION CANNOT BE RULED OUT AND WILL LEAVE SOME MENTION OF SHOWERS AND THUNDER. MODELS SEEMS TO BE BETTER AGREEMENT WITH THE UPPER LOW FILLING AND OPENING UP INTO TROUGH THAT BECOMES MORE PROGRESSIVE AND SHIFTS INLAND TUESDAY NIGHT/WEDNESDAY. THIS DEVELOPMENT IS MET WITH A BIT OF SKEPTICISM...BUT WILL MOVE THE FORECAST IN THE DIRECTION OF INCREASED POPS AND COOLER TEMPS FOR WEDNESDAY AND THURSDAY. AVIATION...MVFR CONDITIONS ARE EXPECTED ACROSS PORTIONS OF NORTHWEST MONTANA AND CENTRAL IDAHO AT TIMES TODAY DUE TO LOW CEILINGS AND LIMITED VISIBILITIES. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && UPDATE...BAUCK PREV DISCUSSION...RPN/.MSJ AVIATION...BAUCK
Hazardous weather outlook, Jun 17, 2:46 AM MDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 246 AM MDT FRI JUN 17 2005 IDZ005>008-MTZ001>006-043-180000- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BLACKFOOT REGION- 146 AM PDT FRI JUN 17 2005 /246 AM MDT FRI JUN 17 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MONTANA...NORTHWEST MONTANA AND NORTH CENTRAL IDAHO. .DAY ONE...TODAY WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL DEVELOP EARLY THIS MORNING. THE RAIN WILL LAST THROUGH EARLY EVENING. SOME RAINFALL AMOUNTS ARE EXPECTED TO BE OVER .5 INCHES...ESPECIALLY IN NORTHWEST MONTANA...WITH LOCALLY HIGHER AMOUNTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ007-180000- BUTTE/PINTLAR REGION- 246 AM MDT FRI JUN 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MONTANA. .DAY ONE...TODAY ISOLATED THUNDERSTORMS ARE EXPTECTED TODAY .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 12:43 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 25 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.